Alert archive / South Carolina / Flash Flood Warnings in 2004
Flash Flood Warning 5, NWS Charleston, SC
NWS Charleston, SC issued this flash flood warning at Jun 15, 2004, 10:05 AM EDT for Beaufort County, Berkeley County, South Carolina. It was in force for 75 days. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 15, 2004, 10:05 AM EDT (14:05 UTC)
- Expired
- Aug 29, 2004, 6:45 PM EDT
- In force
- 75 days
- Issued by
- NWS Charleston, SC
- Area
- Counties, with a storm outline in the text
Counties Beaufort County, SC, Berkeley County, SC
The radar
The Charleston,SC radar (KCLX), 125 km from the middle of the area, began a volume at 14:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 2.1 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1119 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 516 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS52 KCHS 151408 FFWCHS SCC013-151700- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE CHARLESTON SC 1005 AM EDT TUE JUN 15 2004 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * FLASH FLOOD WARNING FOR... BEAUFORT COUNTY IN SOUTHEAST SOUTH CAROLINA... * UNTIL 100 PM EDT * AT 1005 AM EDT...RADAR INDICATED VERY HEAVY RAIN OCCURRING OVER BLUFFTON. THE THUNDERSTORMS PRODUCING THE HEAVY RAIN ARE NEARLY STATIONARY. * FLASH FLOODING WILL OCCUR IN AND AROUND... PRITCHARDVILLE... BLUFFTON... HILTON HEAD ISLAND... AND HIGHWAY 278... EXCESSIVE RUNOFF FROM THESE STORMS WILL CAUSE RAPID FLOODING OF ROADWAYS...SMALL CREEKS AND STREAMS...LOW-LYING AREAS AND DITCHES. TO REPORT SIGNIFICANT FLOODING...PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024. LAT...LON 3225 8098 3211 8089 3223 8069 3235 8082 $$ JPC
1 follow-up statement
000
WGUS52 KCHS 291946
FFWCHS
SCC015-292245-
/X.NEW.KCHS.FF.W.0005.040829T1938Z-040829T2245Z/
/0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
345 PM EDT SUN AUG 29 2004
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* FLASH FLOOD WARNING FOR...
BERKELEY COUNTY IN SOUTHEAST SOUTH CAROLINA...
* UNTIL 645 PM EDT
* AT 340 PM EDT...EMERGENCY MANAGEMENT OFFICIALS REPORTED WIDESPREAD
FLASH FLOODING ACROSS MUCH OF BERKELEY COUNTY. HEAVY RAINS ASSOCIATED
WITH TROPICAL STORM GASTON WILL CONTINUE TO ROTATE ACROSS MUCH OF THE
COUNTY THROUGH EARLY EVENING AS THE CENTER OF THE STORM MOVES
SLOWLY NORTH. RAINFALL IS EXPECTED TO SLOWLY DIMINISH OVER THE
NEXT FEW HOURS...HOWEVER IT WILL TAKE SOME TIME FOR FLOOD WATERS
TO SUBSIDE. NATIONAL WEATHER SERVICE RADAR ESTIMATES BETWEEN 6 AND
13 INCHES OF RAIN HAS FALLEN OVER MUCH OF BERKELEY COUNTY TODAY AND
AN ADDITIONAL 2 TO 3 INCHES WILL BE POSSIBLE THROUGH EARLY EVENING.
THE RISK FOR ADDITIONAL FLASH FLOODING WILL BE GREATEST ACROSS THE
NORTHERN PORTIONS OF THE COUNTY.
* FLASH FLOODING IS EXPECTED IN AND AROUND...
EADYTOWN AND CROSS...
BONNEAU BEACH...
BONNEAU...
PINOPOLIS AND JAMESTOWN...
MONCKS CORNER...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY
FOR HIGHER GROUND. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES.
DURING HEAVY RAINS...KEEP CHILDREN AWAY FROM STORM DRAINS...WATER
CATCHMENTS...CREEKS AND STREAMS. SHALLOW GENTLY FLOWING WATER CAN
RISE RAPIDLY IN A MATTER OF MINUTES.
TO REPORT SIGNIFICANT FLOODING...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024.
LAT...LON 3351 7999 3352 8025 3320 8018 3301 8003
3321 7963 3336 7970
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this flash flood warning went out at Jun 15, 9:31 AM EDT, 34 minutes earlier.
Area forecast discussion, Jun 15, 9:31 AM EDT, 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 931 AM EDT TUE JUN 15 2004 .PUBLIC... NEARLY SOLID COVERAGE OF SHOWERS AND THUNDERSTORMS ALONG THE COAST FROM NORTHEAST OF CHARLESTON DOWN TO SOUTH OF SAVANNAH. INLAND SECTIONS STILL DRY. WILL UPDATE ZONES TO REMOVE CHANCE WORDING FOR THE MORNING AND GO LIKELY WORDING ONLY. NO OTHER CHANGES NEEDED. && .MARINE... SOLID SOUTHEAST FLOW ACROSS THE WATERS AS WELL AS CHARLESTON HARBOR. WILL MAKE THE WORDING CHANGE. SPEEDS IN THE CHARLESTON HARBOR NEED TO BE INCREASED TO 15 KNOTS. NO OTHER CHANGES. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...FLOOD WATCH UNTIL 9 PM GAZ087-088-099>101-114>119-137>141. SC...FLOOD WATCH UNTIL 9 PM SCZ040-042>045-047>051. && HSA
Hazardous weather outlook, Jun 15, 5:15 AM EDT, 4 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 515 AM EDT TUE JUN 15 2004 AMZ350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-042>045- 047>051-161000- ALLENDALE-BEAUFORT-BERKELEY-BULLOCH-CANDLER-CHARLESTON-COASTAL BRYAN- COASTAL CHATHAM-COASTAL COLLETON-COASTAL JASPER-COASTAL LIBERTY- COASTAL MCINTOSH-DORCHESTER-EFFINGHAM-EVANS-HAMPTON-INLAND BRYAN- INLAND CHATHAM-INLAND COLLETON-INLAND JASPER-INLAND LIBERTY- INLAND MCINTOSH-JENKINS-LONG-SCREVEN-TATTNALL- INCLUDING THE CITIES OF...ALLENDALE...BEAUFORT...CHARLESTON... CLAXTON...DARIEN...EDISTO BEACH...GOOSE CREEK...HAMPTON... HILTON HEAD ISLAND...HINESVILLE...LUDOWICI...MCCLELLANVILLE... METTER...MILLEN...MONCKS CORNER...PEMBROKE...REIDSVILLE... RICHMOND HILL...RIDGELAND...SAINT GEORGE...SAINT STEPHEN... SAVANNAH...SPRINGFIELD...STATESBORO...SUMMERVILLE...SYLVANIA... WALTERBORO AND YEMASSEE 515 AM EDT TUE JUN 15 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA... SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA. ...FLOOD WATCH IN EFFECT UNTIL 9 PM EDT... .DAY ONE...TODAY AND TONIGHT. .FLASH FLOODING...NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP TODAY ACROSS MOST OF SOUTHEAST SOUTH CAROLINA AND SOUTHEAST GEORGIA. MANY AREAS HAVE AVERAGED BETWEEN 4 AND 7 INCHES OF RAIN OVER THE PAST TWO DAYS WITH LOCALIZED HIGHER AMOUNTS. WITH THE GROUND SATURATED FROM THESE RAINS...ADDITIONAL HEAVY RAIN COULD LEAD TO FLASH FLOODING. A FLOOD WATCH HAS THEREFORE BEEN ISSUED FOR THE ENTIRE AREA. REFER TO THE LATEST FLOOD WATCH PRODUCT FOR MORE SPECIFIC INFORMATION. NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTERS SHOULD SELF ACTIVATE AS NEEDED AND REPORT ANY SIGNIFICANT FLOODING TO THE NATIONAL WEATHER SERVICE.
In the hours before
Local storm report, Jun 15, 8:01 AM EDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
801 AM EDT TUE JUN 15 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0752 AM WATER SPOUT 5 S PARRIS ISLAND 32.28N 80.68W
06/15/2004 XXX XX COAST GUARD
4 LARGE WATERSPOUTS REPORTED OVER PORT ROYAL SOUND MOVING
NORTH.
&&
STLocal storm report, Jun 15, 8:30 AM EDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
830 AM EDT TUE JUN 15 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0821 AM TORNADO 4 SW PARRIS ISLAND 32.31N 80.73W
06/15/2004 BEAUFORT SC EMERGENCY MNGR
TORNADO TOUCHED DOWN NEAR PINCKNEY WILDLIFE REFUGE.
&&
JPCLocal storm report, Jun 15, 9:06 AM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
906 AM EDT TUE JUN 15 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0859 AM FUNNEL CLOUD PARRIS ISLAND 32.35N 80.68W
06/15/2004 BEAUFORT SC AMATEUR RADIO
REPORTED BY MILITARY.
&&Local storm report, Jun 15, 9:42 AM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
942 AM EDT TUE JUN 15 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0920 AM FUNNEL CLOUD PARRIS ISLAND 32.35N 80.68W
06/15/2004 BEAUFORT SC EMERGENCY MNGR
UNCONFIRMED REPORT OF 4 FUNNEL CLOUDS EAST OF PARRIS
ISLAND.
0940 AM FUNNEL CLOUD 5 SSE BEAUFORT 32.43N 80.67W
06/15/2004 BEAUFORT SC EMERGENCY MNGR
FUNNEL CLOUDS SPOTTED MOVING NORTHEAST.
&&The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 7:55 AM EDT | Tornado Warning | CHS | Beaufort | 35 min |
| Jun 15, 8:29 AM EDT | Tornado Warning | CHS | Beaufort | 31 min |
| Jun 15, 9:03 AM EDT | Tornado Warning | CHS | Beaufort | 42 min |
| Jun 15, 10:22 AM EDT | Flash Flood Warning | CHS | Charleston | 84 days |
Nearby
Flash Flood Warnings in South Carolina, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.